Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Reno, NV

September 8, 20245 counties in Nevada

NWS Reno, NV issued this red flag warning at Sep 8, 2024, 1:09 AM PDT for 5 counties in Nevada. It took effect at Sep 8, 2024, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2024, 1:09 AM PDT (08:09 UTC)
In effect from
Sep 8, 2024, 11:00 AM PDT
Expired
Sep 8, 2024, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4413 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS85 KREV 080809
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
109 AM PDT Sun Sep 8 2024

NVZ420-421-090300-
/O.NEW.KREV.FW.W.0013.240908T1800Z-240909T0300Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
109 AM PDT Sun Sep 8 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FOR THE SIERRA
FRONT...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM this morning to 8 PM PDT this evening.

* Affected Area...Fire Weather Zone 420 Northern Sierra Front 
  including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties, Fire Weather 
  Zone 421 Southern Sierra Front including Alpine, Northern 
  Mono, Southern Lyon and and Western Mineral Counties.

* Winds...Southwest winds 15 to 20 mph with gusts 30 to 40 mph.

* Humidity...10 to 15%.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
180 
WWUS85 KREV 090302
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
802 PM PDT Sun Sep 8 2024

NVZ420-421-090415-
/O.EXP.KREV.FW.W.0013.000000T0000Z-240909T0300Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
802 PM PDT Sun Sep 8 2024

...RED FLAG WARNING HAS EXPIRED FOR THE SIERRA FRONT...

Red Flag criteria is no longer being met along the Sierra Front.
Therefore, the warning will be allowed to expire. Expect breezy
winds again on Monday afternoon and evening.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 7, 3:57 PM PDT, 9 hours 12 minutes earlier.

Area forecast discussion, Sep 7, 3:57 PM PDT, 9 hours 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
357 PM PDT Sat Sep 7 2024

.UPDATE...

With critical fire weather conditions already being observed within
the region this afternoon, a Red Flag Warning has been issued through
8 PM PDT this evening for Fire Weather Zones 420 and 421. Will be
evaluating forecast conditions for tomorrow when new guidance is
released in case products need to be issued. -078

&&

.SYNOPSIS...

* Breezy winds are expected each afternoon through the middle of
  next week, with locally stronger gusts possible at times.

* Temperatures will cool slightly through early next week but
  remain above average.

* A more notable cooling is likely for mid-late next week with
  light rain showers also possible mainly north of I-80.

&&

.DISCUSSION...

A weak trough of low pressure near the northwest CA coast will
push inland into southern OR tonight. The timing of this passage
favors ridge level winds peaking overnight into Sunday morning
with gusts 45-55 mph, but is less optimal for maximizing winds at
lower elevations. Overall, wind gusts of 25-30 mph will prevail
each afternoon/early evening today and Sunday, with isolated
locations receiving gusts near 35 mph. Drier and more stable air
mass spreading across CA-NV will limit thunderstorm chances today,
with only a small 10-20% chance of brief showers well east of
US-95 in west central NV, and the southeast corner of Mono County
for the mid-late afternoon. Otherwise, dry conditions will prevail
through Tuesday.

Similar breezy afternoons are expected Monday-Tuesday as a
general trough pattern continues near the west coast, although
ridge level gusts will decrease compared to tonight/Sunday AM,
mainly in the 30-40 mph range.

Summer temperatures will hang on for a few more days, although
highs will ease back slowly from the recent period of early
September warmth. By Tuesday, highs for western NV return to near
average of upper 80s, with mid-upper 70s for Sierra communities.

For those who are ready to put summer behind them, confidence is
increasing for notably cooler conditions arriving by Wednesday as
a more potent low pressure moves across the northwestern
US/northern Great Basin. This system has varied in strength and
track with the ensemble guidance, but there's now more consensus
for this system passing through Wednesday with temperatures
dropping about 5-10 degrees from Tuesday's highs, then cooling
further on Thursday (highs mainly in the upper 60s-mid 70s). Wind
gusts could ramp up a bit more on Wednesday with a shift to a more
W-NW direction, followed by lighter N-NE winds Thursday.
Precipitation chances are still more of a wild card, but currently
areas from near I-80 northward to the OR border are more favored
from Wednesday afternoon-night.

Next weekend is looking to start dry with lighter winds and some
warming to the mid 70s-lower 80s, then another trough may approach
the region later in the weekend, leading to cooler conditions with
periods of showers and increased breezes through mid-September.
MJD

&&

.AVIATION...

Breezy conditions are expected each afternoon today through early
next week, with peak gusts 25-30 kt at the main terminals. Areas
of increased mountain wave turbulence are likely tonight-Sunday
AM as FL100/ridge level wind gusts increase to near 45 kt.
Otherwise, VFR conditions will prevail through Tuesday. MJD

&&

.FIRE WEATHER...

Dry and Breezy Days Ahead: Several days of enhanced afternoon SW
breezes return with dry conditions through Tuesday, producing
elevated fire weather concerns but no widespread or long-duration
areas of critical conditions. Isolated sites across northeast CA,
northwest NV and the western NV Sierra Front could see lower end
criteria (gusts 30-35 mph, RH 10-15%) for 1-3 hours each day.
After the lightning strikes from yesterday's isolated thunderstorm
activity, the next couple of days will be important to watch for
potential holdover fire starts when the afternoon winds arrive.

By Wednesday, winds could edge upward as they shift to W-NW with
dry conditions hanging on for west central NV, mainly south of
US-50. Elsewhere, minimum RH values are more likely to increase
during the day, with the approaching front bringing an uptick in
moisture along with cooler conditions. MJD

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 8 PM PDT this evening NVZ420-421.

CA...&&

Nearby

Red Flag Warnings in Nevada, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.